Iowa, 2002Damaging Wind in Iowa, April 16, 2002
April 16, 2002 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 2:35 PM CST, 7 hours earlier.
Area forecast discussion, Apr 16, 2:35 PM CST, 7 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002
CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.
.FSD...WND ADVY THIS EVE THRU 7PM SWRN MN AWAY FROM WRN BRDR
AND MOST OF NWRN IA.
WILLIAMSIn the hours before
Special weather statement, Apr 16, 8:07 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT TUE APR 16 2002
THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
THE FOLLOWING COUNTIES...
BUENA VISTA IA
CHEROKEE IA
CLAY IA
IDA IA
OBRIEN IA
PLYMOUTH IA
WOODBURY IA
DAKOTA NE
THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES..
COTTONWOOD MN
LYON MN
MURRAY MN
JACKSON MN
NOBLES MN
LINCOLN MN
PIPESTONE MN
ROCK MN
SIOUX IA
OSCEOLA IA
DICKINSON IA
LYON IA
BROOKINGS SD
MOODY SD
LINCOLN SD
CLAY SD
UNION SD
MINNEHAHA SD
DIXON NE
08
Local storm report, Apr 16, 9:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 8 SSW HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0528 PM 8 SSW HARTFORD SD 60 MPH TSTM GUST
04/16/02 MINNEHAHA ESTIMATED BY STORM
SPOTTER.
0540 PM HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY FIRE AND
RESCUE.
0547 PM 5 WNW SIOUX FALLS ARPT SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0550 PM DIXON NE .75 INCH HAIL
04/16/02 DIXON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0553 PM CROOKS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0554 PM CROOKS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0555 PM CHESTER SD 1.75 INCH HAIL
04/16/02 LAKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0556 PM CROOKS SD .88 INCH HAIL
04/16/02 MINNEHAHA
0604 PM 7 NW FLANDREAU SD .75 INCH HAIL
04/16/02 MOODY REPORTED BY STORM
SPOTTER.
0607 PM 5 S HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0609 PM HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0609 PM NEWCASTLE NE .75 INCH HAIL
04/16/02 DIXON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0611 PM 5 S HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY PUBLIC.
0612 PM 2 S DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0612 PM WHITE SD .75 INCH HAIL
04/16/02 BROOKINGS REPORTED BY STORM
SPOTTER.
0614 PM 8 SSW HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0615 PM 1 N PONCA NE 60 MPH TSTM GUST
04/16/02 DIXON REPORTED BY STORM
SPOTTER.
0623 PM SIOUX CITY ARPT IA 58 MPH TSTM GUST
04/16/02 WOODBURY REPORTED BY COOPERATIVE
OBSERVER.
0626 PM BALTIC SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0628 PM DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM BALTIC SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0630 PM 8 SSW HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0634 PM 3 NE LAWTON IA 65 MPH TSTM GUST
04/16/02 WOODBURY TREE LIMBS DOWN AND
SHINGLES BLOWN OFF
ROOF. REPORTED BY
STORM SPOTTER.
0634 PM 2 S DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0641 PM 5 W KINGSLEY IA 60 MPH TSTM GUST
04/16/02 PLYMOUTH REPORTED BY STORM
SPOTTER.
0645 PM HAWARDEN IA 70 MPH TSTM GUST
04/16/02 SIOUX SEMI TRUCK ROLLED AND
STORAGE TANK CRUMPLED.
REPORTED BY EMERGENCY
MANAGEMENT.
0645 PM 3 SE TRENT SD 1 INCH HAIL
04/16/02 MOODY REPORTED BY STORM
SPOTTER.
0645 PM LE MARS MUNI ARPT IA 64 MPH TSTM GUST
04/16/02 PLYMOUTH MEASURED ON AUTOMATED
EQUIPMENT.
0650 PM 3 N IRETON IA 65 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0700 PM LAKE BENTON MN .75 INCH HAIL
04/16/02 LINCOLN
0700 PM SIOUX CENTER IA 65 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0705 PM ORANGE CITY ARPT IA 63 MPH TSTM GUST
04/16/02 SIOUX MEASURED BY OBSERVING
EQUIPMENT,
0710 PM 10 SW IVANHOE MN .75 INCH HAIL
04/16/02 LINCOLN RELAYED BY NWS MPX.
0720 PM PAULLINA IA 60 MPH TSTM GUST
04/16/02 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0725 PM 1 NW HOSPERS IA 60 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0730 PM 4 SW GERMANTOWN IA 65 MPH TSTM GUST
04/16/02 OBRIEN REPORTED BY FIRE AND
RESCUE.
0730 PM ADRIAN MN 60 MPH TSTM GUST
04/16/02 NOBLES REPORTED BY STORM
SPOTTER.
0735 PM 2 S MELVIN IA 75 MPH TSTM GUST
04/16/02 OSCEOLA ROOF OFF BUILDING.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0745 PM 14 E SIBLEY IA 65 MPH TSTM GUST
04/16/02 OSCEOLA POWER POLES BLOWN OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0747 PM 2 N PETERSON IA .75 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.
0755 PM 1 E MARSHALL MN .88 INCH HAIL
04/16/02 LYON REPORTED BY STORM
SPOTTER.
0755 PM READING MN 60 MPH TSTM GUST
04/16/02 NOBLES REPORTED BY STORM
SPOTTER.
0755 PM WORTHINGTON ARPT MN 63 MPH TSTM GUST
04/16/02 NOBLES MEASURED BY AUTOMATED
EQUIPMENT.
0800 PM 4 S GHENT MN .75 INCH HAIL
04/16/02 LYON REPORTED BY STORM
SPOTTER.
0812 PM LAKEFIELD MN 80 MPH TSTM GUST
04/16/02 JACKSON REPORTED BY STORM
SPOTTER. MEASURED BY
AUTOMATED EQUIPMENT.
1010 PM PETERSON IA .75 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.
1010 PM ROYAL IA .88 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.Local storm report, Apr 16, 9:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...corrected to add 745pm dundee rpt
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 8 SSW HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0528 PM 8 SSW HARTFORD SD 60 MPH TSTM GUST
04/16/02 MINNEHAHA ESTIMATED BY STORM
SPOTTER.
0540 PM HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY FIRE AND
RESCUE.
0547 PM 5 WNW SIOUX FALLS ARPT SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0550 PM DIXON NE .75 INCH HAIL
04/16/02 DIXON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0553 PM CROOKS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0554 PM CROOKS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0555 PM CHESTER SD 1.75 INCH HAIL
04/16/02 LAKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0556 PM CROOKS SD .88 INCH HAIL
04/16/02 MINNEHAHA
0604 PM 7 NW FLANDREAU SD .75 INCH HAIL
04/16/02 MOODY REPORTED BY STORM
SPOTTER.
0607 PM 5 S HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0609 PM HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0609 PM NEWCASTLE NE .75 INCH HAIL
04/16/02 DIXON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0611 PM 5 S HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY PUBLIC.
0612 PM 2 S DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0612 PM WHITE SD .75 INCH HAIL
04/16/02 BROOKINGS REPORTED BY STORM
SPOTTER.
0614 PM 8 SSW HARTFORD SD .88 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0615 PM 1 N PONCA NE 60 MPH TSTM GUST
04/16/02 DIXON REPORTED BY STORM
SPOTTER.
0623 PM SIOUX CITY ARPT IA 58 MPH TSTM GUST
04/16/02 WOODBURY REPORTED BY COOPERATIVE
OBSERVER.
0626 PM BALTIC SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0628 PM DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM BALTIC SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0630 PM 8 SSW HARTFORD SD 1 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER.
0634 PM 3 NE LAWTON IA 65 MPH TSTM GUST
04/16/02 WOODBURY TREE LIMBS DOWN AND
SHINGLES BLOWN OFF
ROOF. REPORTED BY
STORM SPOTTER.
0634 PM 2 S DELL RAPIDS SD .75 INCH HAIL
04/16/02 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0641 PM 5 W KINGSLEY IA 60 MPH TSTM GUST
04/16/02 PLYMOUTH REPORTED BY STORM
SPOTTER.
0645 PM HAWARDEN IA 70 MPH TSTM GUST
04/16/02 SIOUX SEMI TRUCK ROLLED AND
STORAGE TANK CRUMPLED.
REPORTED BY EMERGENCY
MANAGEMENT.
0645 PM 3 SE TRENT SD 1 INCH HAIL
04/16/02 MOODY REPORTED BY STORM
SPOTTER.
0645 PM LE MARS MUNI ARPT IA 64 MPH TSTM GUST
04/16/02 PLYMOUTH MEASURED ON AUTOMATED
EQUIPMENT.
0650 PM 3 N IRETON IA 65 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0700 PM LAKE BENTON MN .75 INCH HAIL
04/16/02 LINCOLN
0700 PM SIOUX CENTER IA 65 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0705 PM ORANGE CITY ARPT IA 63 MPH TSTM GUST
04/16/02 SIOUX MEASURED BY OBSERVING
EQUIPMENT,
0710 PM 10 SW IVANHOE MN .75 INCH HAIL
04/16/02 LINCOLN RELAYED BY NWS MPX.
0720 PM PAULLINA IA 60 MPH TSTM GUST
04/16/02 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0725 PM 1 NW HOSPERS IA 60 MPH TSTM GUST
04/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0730 PM 4 SW GERMANTOWN IA 65 MPH TSTM GUST
04/16/02 OBRIEN REPORTED BY FIRE AND
RESCUE.
0730 PM ADRIAN MN 60 MPH TSTM GUST
04/16/02 NOBLES REPORTED BY STORM
SPOTTER.
0735 PM 2 S MELVIN IA 75 MPH TSTM GUST
04/16/02 OSCEOLA ROOF OFF BUILDING.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0745 PM 14 E SIBLEY IA 65 MPH TSTM GUST
04/16/02 OSCEOLA POWER POLES BLOWN OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0745 PM DUNDEE MN 85 MPH TSTM GUST
04/16/02 NOBLES WIND LIFTED ROOF OFF
AND BUCKLED ELEVATOR
BIN. REPORTED BY FIRE
AND RESCUE.
0747 PM 2 N PETERSON IA .75 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.
0755 PM READING MN 60 MPH TSTM GUST
04/16/02 NOBLES REPORTED BY STORM
SPOTTER.
0755 PM WORTHINGTON ARPT MN 63 MPH TSTM GUST
04/16/02 NOBLES MEASURED BY AUTOMATED
EQUIPMENT.
0755 PM 1 E MARSHALL MN .88 INCH HAIL
04/16/02 LYON REPORTED BY STORM
SPOTTER.
0800 PM 4 S GHENT MN .75 INCH HAIL
04/16/02 LYON REPORTED BY STORM
SPOTTER.
0812 PM LAKEFIELD MN 80 MPH TSTM GUST
04/16/02 JACKSON REPORTED BY STORM
SPOTTER. MEASURED BY
AUTOMATED EQUIPMENT.
1010 PM ROYAL IA .88 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.
1010 PM PETERSON IA .75 INCH HAIL
04/16/02 CLAY REPORTED BY PUBLIC.
REPORT RELAYED BY MEDIA.Thunderstorm Wind, Dickinson
- When
- April 16, 9:35 PM CST
- Where
- Dickinson County, Terril
- Measured
- 61 kt (70 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.300, -94.983
Thunderstorm winds caused tree damage. Small hail driven by the winds broke windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 16 to 17, 2002$307,000 · F3 · 64 events
- Damaging Wind and High Wind in Kansas, April 16, 20021 death · $50,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, April 16, 2002$250,000 · 1 in hail · 31 events
- Heat in Georgia, April 16 to 22, 200297 events
- Damaging Winds in Minnesota, April 16, 2002$300,000 · 74 kt wind · 4 events
- Wildfire in North Dakota, April 16, 2002$250,000 · 1 event
- Hail and Damaging Winds in Minnesota, April 16, 2002$47,000 · 1.5 in hail · 29 events
- Tornado and Hail in Oklahoma, April 16, 2002$30,000 · F1 · 14 events
- Damaging Winds in Iowa, April 16, 2002$65,000 · 65 kt wind · 8 events
- Damaging Winds in Iowa, April 16, 2002$60,000 · 57 kt wind · 3 events
- Damaging Winds in Iowa, April 16, 2002$50,000 · 61 kt wind · 5 events
- Damaging Winds in Iowa, April 16, 2002$50,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290376.